MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420832
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 07/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed because the patient was fell while doing the garden and felt a pop.After, x-rays were performed to confirm the stem of the ps insert had snapped from the original implant.Patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that the articulating surface of the tibial insert showed signs of deformation.Deformation was likely due to contact of the femoral component with the tibial insert.The insert also showed signs of deformation on the anterior and posterior surface of the insert as well as on all sides of the fractured post.There were signs of scratching on the inferior side of the insert.The scratching and the deformation on the anterior surface of the insert were likely due to the removal of the tibial insert.The deformation of the posterior side of the post is likely due to interaction with the cam of the femoral component.The causes of the deformation along the toe of the post, posterior side of the tibial insert, and the fracture of the post could not be determined from this investigation.No material or manufacturing deviations were observed during the investigation of this device.The clinical/medical evaluation concluded that per complaint details, a revision was performed status post a fall while gardening and patient ¿felt a pop¿.Reportedly x-rays confirmed a fracture of the ps stem.Although s+n has not received adequate documentation to fully evaluate the root cause of the reported event (responses to the clinical requests were not provided) the fall while gardening was reportedly the contributing factor to the event.The patient impact beyond the reported fall, ¿pop¿-sensation and subsequent revision could not be determined.No further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 5-6 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10370524
Report Number1020279-2020-03733
Device Sequence Number16986778
Product Code JWH
UDI-Device Identifier03596010209658
UDI-Public03596010209658
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420832
Device Catalogue Number71420832
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2020
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date10/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight94